MAUDE Adverse Event Report: ABBOTT MEDICAL EPIC MAX VALVE (AORTIC); HEART-VALVE, NON-ALLOGRAFT TISSUE

ABBOTT MEDICAL EPIC MAX VALVE (AORTIC); HEART-VALVE, NON-ALLOGRAFT TISSUE
Catalog Number EMAX-21
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Perforation (2001)
Date of Event 02/07/2024
Type of Reportable Event Death
Additional Manufacturer Narrative
Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that on (b)(6) 2024, a 21mm epic max valve was chosen for implant.The patient was presented with small aortic root, requiring enlargement.The 21mm epic max valve was implanted.However, the patient started bleeding and atrioventricular dissection was noticed.The valve was explanted, and pericardial patch repair was performed.A replacement 19mm epic max valve was implanted.
 
Additional Manufacturer Narrative
An event of explant due to bleeding from the aortic root was reported.Information from the field indicated that post-operatively the patient developed an ischemic lower extremity limb as a complication from a iabp that led to sepsis and end-organ injury and ultimately a fatality.The device was returned to abbott for investigation which revealed that the sewing cuff was intact and contained blood/bodily fluid.There were no perforations or tears observed and the cusps were mobile.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed, and the product met all specifications.The cause of the reported event could not be conclusively determined.
 
Event or Problem Description
It was reported that on (b)(6) 2024, a 21mm epic max valve was chosen for implant in a 64-year-old female patient) with a history of aortic insufficiency, coronary artery disease and hypertension.The patient underwent an aortic valve replacement (avr) with a concomitant coronary artery bypass grafting (cabg) to the left anterior descending coronary artery (lad) using the left internal mammary artery (lima).The patient had a small aortic root with thin aortic tissue and an aortic enlargement was required.The aortic valve was sized for a 21 mm epic max valve using the replica sizer end of the epic max sizer set.The 21 mm sizer fit was good, and a decision was made to implant the 21mm epic max valve.The epic max 21mm was implanted without difficulty with the sutures secured using cor-knots.After coming off cardiopulmonary bypass it was noted that there was bleeding from the base of the aorta in the non-coronary sinus with visible pledgets consistent with an aortic-ventricular separation.The patient was placed back on cardiopulmonary bypass and the epic max 21mm valve was removed to expose the area of bleeding.The aortic bleeding site was repaired with autologous pericardial tissue and the valve was resized.Although an epic max 21mm valve was able to be fitted a decision was made to implant instead an epic max 19mm valve.The patient had difficulty coming off cardiopulmonary bypass due to the prolonged procedure and ultimately an intra-aortic balloon pump (iabp) was placed and the patient successfully came off cardiopulmonary bypass.Over the next few days the myocardial function recovered.However, the patient developed an ischemic lower limb as a complication from the iabp and needed to undergo a lower extremity amputation.However, a decision was made not to amputate the lower extremity and the patient developed sepsis with end-organ failure due to the ischemic lower extremity.The patient subsequently passed away.This issue reportedly caused a clinically significant delay due to having to remove, repair, and replace valve.

Brand Name
EPIC MAX VALVE (AORTIC)
Common Device Name
HEART-VALVE, NON-ALLOGRAFT TISSUE
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane n
plymouth MN 55442
Manufacturer (Section G)
ST. JUDE MEDICAL #3014918977
edificio #44 calle 0, ave. 2
el coyol alajuela 1897- 4050
CS   1897-4050
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
6517565400
MDR Report Key18801100
Report Number2135147-2024-00919
Device Sequence Number17936634
Product Code LWR
UDI-Device Identifier05415067045447
UDI-Public(01)05415067045447(17)270604(10)BR00038722
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
P040021
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/10/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberEMAX-21
Device Lot NumberBR00038722
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/07/2024
Supplement Date Received by Manufacturer05/30/2024
Initial Report FDA Received Date02/28/2024
Supplement Report FDA Received Date06/10/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/05/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age64 YR
Patient SexFemale